Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 326, NWS Sioux Falls, SD

July 3, 2004McCook County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2004, 9:30 PM CDT for McCook County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 9:30 PM CDT (02:30 UTC)
Expired
Jul 3, 2004, 10:00 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County McCook County, SD

The radar

The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 040230
SVRFSD
SDC087-040300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 14 MILES NORTHWEST OF
  MONTROSE...OR ABOUT 18 MILES SOUTHWEST OF MADISON...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTROSE AROUND 955 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4385 9732 4384 9748 4358 9713 4376 9713

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 3, 3:00 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SAT JUL 3 2004

.DISCUSSION...
UPPER LOW CONTS TO MOVE EWD ACRS IA ATTM WITH CLOUD SHIELD SLOWLY
BREAKING UP ACRS ERN CWA. ANOTHER SFC FNT IS SAGGING SEWD ACRS CWA
AND WL CONT TO MOVLE SLOWLY SEWD ACRS CWA DURG NITE. A FEW TRW HAVE
FIRED UP NR THIS BNDRY ACRS FAR NRN CWA IN VCNTY OF WEAK S/W. CUD
SEE AN ISOLD SVR STORM FAR N EARLY THIS EVE DUE TO COOLER AIR ALOFT
CREATING SOME INSTABIL. MAIN THREAT WUD BE SMALL HAIL. RAIN COOLED
AIR FURTHER SE IN CWA WL PBLY HINDER DVLPMT BUT WL KEEP SLIGHT CHC
IN ALONG I90 THIS EVE. ANOTHER S/W WL MOVE EWD ACRS NEB OVR NIGHT
AND CUD SKIM SRN CWA AFTER MIDNIGHT. SO WL BRING A CHC INTO FAR SRN
CWA LATER TONIGHT. WITH WEAK BDRY OVR SRN CWA AND PLENTY OF
LLM...AND LGT WNDS...AREAS OF FOG CUD ONCE AGAIN FORM S NR BNDRY.

ON SUN...SLIGHTLY DRIER AIR WL SPREAD IN FM N AND SHUD BE A NICE DAY
WITH HIGHS FROM 80 TO 85.

STRONGER S/W WL BEGIN TO AFFECT WRN CWA SUN NITE AS TRW FIRE UP OVR
WRN HIGH PLAINS SUN AFTN AND THEN SPREAD EWD OVERNIGHT. PRECIP SHUD
REACH I29 BY SUNRISE MON. LOOKS WET ACRS CWA ON MON AS SFC FNT SAGS
ACRS SRN CWA WHILE S/W MOVES EWD ACRS CWA. WITH CLOUDS AND
PRECIP...HIGHS WL ONLY BE FROM 70 TO 75. COOL AIR WL SPREAD S ACRS
CWA BEHIND THIS FNT AND WL PERSIST INTO TUES. SC SHUD BE WIDESPRD ON
TUES AND WITH COLD AIR ALOFT...ANY HTG CUD TRIGGER A FEW RW-. HIGH
TEMPS WL BE ONLY ARN 70 N TO 75 S. GRADUAL WARMUP ON WED AND BACK TO
NORM THU AND FRI. NEXT FNT ON GFS SLOWER THAN 00Z RUN WITH BULK OF
PRECIP EXPECTED FRI AS FNT MOVES ACRS CWA. SO WL CONT CHC TRW FRI
ACRS CWA. HIGH PRES WL BUILD IN BEHIND FNT SO WL GO DRY ON SAT.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 3, 5:27 AM CDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 AM CDT SAT JUL 03 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
527 AM CDT SAT JUL 03 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE AREA THROUGH
THIS EVENING. WITH LINGERING LOW LEVEL MOISTURE AND RELATIVELY
COLD AIR ALOFT...SCATTERED THUNDERSTORMS SHOULD DEVELOP WEST OF
THE JAMES RIVER THIS AFTERNOON...AND THEN MOVE SOUTHEAST OVER THE
AREA LATER THIS AFTERNOON AND EVENING. ISOLATED STORMS COULD
PRODUCE WIND GUSTS UP TO 60 MPH AND DIME SIZE HAIL...MAINLY WEST
OF A LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OVER
THE AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. THIS SYSTEM WILL
TAP INTO A SOUTHEAST FLOW OF MOIST UNSTABLE AIR FROM THE CENTRAL
PLAINS TO PRODUCE EXPECTED WIDESPREAD SHOWERS AND
THUNDERSTORMS... DEVELOPING WEST OF THE JAMES RIVER LATE SUNDAY
NIGHT...THEN SPREADING EAST MONDAY AND MONDAY NIGHT. A FEW STORMS
COULD PRODUCE DIME SIZE HAIL SOUTH OF INTERSTATE 90. HEAVY RAINS
ARE ALSO POSSIBLE...MAINLY NORTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT WEST OF LINE
FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 3, 8:33 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 SSW ARTESIAN          43.94N 97.96W
07/03/2004  1.75 INCH        SANBORN            SD   PUBLIC

0710 PM     HAIL             9 SSW FEDORA            43.89N 97.86W
07/03/2004  0.25 INCH        SANBORN            SD   PUBLIC

0705 PM     HAIL             5 SSW FEDORA            43.94N 97.83W
07/03/2004  1.00 INCH        MINER              SD   PUBLIC

&&

DPM
Local storm report, Jul 3, 8:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             11 S FEDORA             43.85N 97.79W
07/03/2004  0.75 INCH        MINER              SD   PUBLIC

0739 PM     HAIL             7 N FULTON              43.83N 97.82W
07/03/2004  1.00 INCH        HANSON             SD   PUBLIC

0758 PM     HAIL             1 E FULTON              43.73N 97.80W
07/03/2004  0.75 INCH        HANSON             SD   PUBLIC

0758 PM     HAIL             1 E FULTON              43.73N 97.80W
07/03/2004  0.75 INCH        HANSON             SD   AMATEUR RADIO

0756 PM     HAIL             1 W DIMOCK              43.48N 98.01W
07/03/2004  1.75 INCH        HUTCHINSON         SD   PUBLIC

&&

DPM
Local storm report, Jul 3, 8:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             4 W CANOVA              43.88N 97.58W
07/03/2004  0.75 INCH        MINER              SD   PUBLIC

0756 PM     HAIL             1 W DIMOCK              43.48N 98.01W
07/03/2004  1.75 INCH        HUTCHINSON         SD   PUBLIC

0758 PM     HAIL             1 E FULTON              43.73N 97.80W
07/03/2004  0.75 INCH        HANSON             SD   PUBLIC

0758 PM     HAIL             1 E FULTON              43.73N 97.80W
07/03/2004  0.75 INCH        HANSON             SD   AMATEUR RADIO

0818 PM     HAIL             6 N COLMAN              44.07N 96.82W
07/03/2004  0.75 INCH        MOODY              SD   PUBLIC

0823 PM     HAIL             PARKSTON                43.39N 97.99W
07/03/2004  0.88 INCH        HUTCHINSON         SD   PUBLIC

0823 PM     HAIL             NW PARKSTON             43.39N 97.99W
07/03/2004  0.88 INCH        HUTCHINSON         SD   TRAINED SPOTTER

0825 PM     HAIL             3 NW EMERY              43.63N 97.66W
07/03/2004  0.75 INCH        HANSON             SD   PUBLIC

&&

DPM
Local storm report, Jul 3, 9:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             MITCHELL                43.73N 98.03W
07/03/2004  2.50 INCH        DAVISON            SD   LAW ENFORCEMENT

0845 PM     HAIL             2 E HOWARD              44.01N 97.48W
07/03/2004  1.25 INCH        MINER              SD   PUBLIC

0845 PM     HAIL             9 NE TRIPP              43.32N 97.84W
07/03/2004  1.50 INCH        HUTCHINSON         SD   PUBLIC

&&

DPM
Local storm report, Jul 3, 9:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             2 S WINFRED             43.97N 97.36W
07/03/2004  0.88 INCH        LAKE               SD   NWS EMPLOYEE

0800 PM     HAIL             ALEXANDRIA              43.65N 97.78W
07/03/2004  1.75 INCH        HANSON             SD   TRAINED SPOTTER

&&

DPM
Local storm report, Jul 3, 9:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 S WINFRED             43.97N 97.36W
07/03/2004  0.88 INCH        LAKE               SD   NWS EMPLOYEE

&&

DPM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:16 PM CDTSevere Thunderstorm WarningFSDHanson, Miner29 min
Jul 3, 7:45 PM CDTSevere Thunderstorm WarningFSDHanson30 min
Jul 3, 7:49 PM CDTSevere Thunderstorm WarningFSDMiner26 min
Jul 3, 7:49 PM CDTSevere Thunderstorm WarningFSDHutchinson41 min
Jul 3, 8:13 PM CDTSevere Thunderstorm WarningFSDMoody47 min
Jul 3, 8:15 PM CDTSevere Thunderstorm WarningFSDHanson, McCook45 min
Jul 3, 8:29 PM CDTSevere Thunderstorm WarningFSDHutchinson46 min
Jul 3, 8:33 PM CDTSevere Thunderstorm WarningFSDMiner27 min
Jul 3, 8:58 PM CDTSevere Thunderstorm WarningFSDBon Homme, Lake, Yankton47 min
Jul 3, 8:59 PM CDTSevere Thunderstorm WarningFSDMoody46 min
Jul 3, 9:01 PM CDTSevere Thunderstorm WarningFSDHutchinson44 min
Jul 3, 9:37 PM CDTSevere Thunderstorm WarningFSDMinnehaha38 min
Jul 3, 9:43 PM CDTSevere Thunderstorm WarningFSDYankton47 min
Jul 3, 9:46 PM CDTSevere Thunderstorm WarningFSDBon Homme44 min
Jul 3, 10:06 PM CDTTornado WarningFSDYankton24 min
Jul 3, 10:16 PM CDTSevere Thunderstorm WarningFSDMinnehaha29 min
Jul 3, 10:48 PM CDTFlash Flood WarningFSDBon Homme87 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.